Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 36, NWS Newport/Morehead City, NC

August 10, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 10, 2022, 4:33 AM EDT for 4 counties in North Carolina. It took effect at Aug 10, 2022, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2022, 4:33 AM EDT (08:33 UTC)
In effect from
Aug 10, 2022, 7:00 AM EDT
Expired
Aug 10, 2022, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WHUS42 KMHX 100833
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
433 AM EDT Wed Aug 10 2022

NCZ195-196-199-204-205-102045-
/O.NEW.KMHX.BH.S.0036.220810T1100Z-220811T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
433 AM EDT Wed Aug 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
183 
WHUS42 KMHX 102103
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
503 PM EDT Wed Aug 10 2022

NCZ195-196-199-204-205-110000-
/O.CON.KMHX.BH.S.0036.000000T0000Z-220811T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
503 PM EDT Wed Aug 10 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 4:25 AM EDT, 8 minutes earlier.

Area forecast discussion, Aug 10, 4:25 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
425 AM EDT Wed Aug 10 2022

.SYNOPSIS...
Bermuda high pressure remains in control through tonight. Then
a slow moving cold front will move into the region tomorrow, and
cross through the area Friday, bringing more unsettled weather.
Refreshing high pressure will build back into the area by the
weekend, and shift offshore early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 4 AM Wed...Cold front across the Ohio River Valley
gradually advances into the Mid Atlantic on Wed as our upper
level ridge begins to gradually degrade across the Southeast. At
the same time, a weak mid level shortwave will develop over
eastern NC during the aftn, which will support a few iso to sct
showers and tstorms, likely focused along the sea breeze. Severe
threat looks fairly low due to a lack of shear overhead, but
CAPE values are expected to be around 1500-3000 J/kg, providing
plenty of instability for an iso strong storm with gusty winds.
Additionally, CAM soundings are forecasting DCAPE values around
1000 J/kg, supporting the potential for a strong downdraft in
stronger tstorms that develop.

Low level thickness values and SW flow support highs in the mid
90s inland and upper 80s/low 90s along the coast. Temps combined
with dewpoints in the 70s will again yield heat indices 100-105.
Will cont to hold off on a Heat Adv for the time being with most
locations expected to stay just shy of the 105 threshold.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 410 AM Wed...Better potential for more organized line of
convection this evening into tonight. Hi res guidance shows a
decent cluster of tstorms forming in the late aftn/evening
along the front located in VA before becoming self-propagating
and dropping southward across eastern NC tonight. A bit of
disagreement on coverage and severity of this line of storms as
it reaches the FA, but decent CAPE values and dew points will
certainly provide more than sufficient fuel to sustain strong to
marginally severe storms into the nighttime hours as they trek
southward towards the coast. Overnight lows expected to be in
the low to mid 70s inland with mid to upper 70s along the coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wed...Hot, humid, and unsettled weather is
expected Thursday and into Friday as a cold front slowly crosses
the area. Then, high pressure moving in from the north will
provide a fantastic weekend featuring low humidity, seasonable
temps, and mostly sunny skies. A return to near normal
temperatures is expected early next week, as well as chances for
scattered thunderstorms.

Thursday...The weak front will be located over Virginia
Thursday morning and will continue its slow trek southward
through the day, driven by a strong upper level trough that will
dive southward from the Great Lakes region. Hot and humid
conditions will persist across the area, and highs could reach
the low to mid 90s before convective activity takes over.
Convection will develop along the front and move southward
Thursday afternoon, bringing widespread showers and
thunderstorms to Eastern NC from north to south. Models have
trended towards a slightly slower progression of the front and
associated convection, and have shifted the highest PoPs a few
hours later, with the best chances for rain now expected late
Thursday afternoon through most of Thursday night.

Heavy rainfall appears to be the biggest threat at this point
as PWat values eclipse 2", and expected storm motions will have
only a weak southerly component. Large CAPE values will support
strong updrafts, but lack of deep layer shear will limit any
storm organization, making the threat for severe storms very
marginal.

Friday...The front will finally cross through the forecast area
early Friday, likely getting a boost from the strong upper
trough that will move in Eastern NC later Friday. There is
expected to be decent coverage of showers and thunderstorms
Friday morning associated with the front, with the best chances
across the southern half of the forecast area. During the course
of the day, convective coverage will likely expand northward in
response to surface heating, however the best chances for rain
will likely be along the southern coast sea breeze. A
conditional threat for severe weather may develop with decent
shear and instability expected, however the timing of the front
and evolution of convection adds a good deal of uncertainty.

Saturday through Tuesday...A substantial upper trough will
remain parked over the Eastern US through this period, and will
bring relief from the unrelenting heat and humidity that has
been with us since late June. Dry conditions are expected with
afternoon highs reaching the low to mid 80s, and lows in the low
to mid 60s inland, 70s along the coast.

By early next week return flow will develop and moisten the
atmosphere enough that scattered showers and thunderstorms will
be possible, mostly in the afternoon and evenings. There is some
indication that weak low pressure could develop over the area,
which would provide a more robust rain threat, but given the
time scale, will keep a conservative PoP approach. High temps
will moderate to near normal, with afternoon readings reaching
the mid to upper 80s.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday night/...
As of 130 AM Wed...Prevailing VFR conditions expected through
the TAF period. Bermuda high remains in control this morning as
a cold front across the Mid West slowly treks eastward.
Resultant SWrly flow will inhibit any organized fog/low stratus
formation this morning. By the aftn, could see iso to sct
showers and storms develop mainly along the seabreeze. Any
heavier convection could bring terminals down to sub-VFR for a
brief moment, but coverage in the aftn is expected to remain sct
in nature, so confidence remains low for impacts to terminals.
More organized showers and tstorms could develop in the evening,
but hi res guidance continues to disagree on coverage. At the
moment, will leave out any precip mentions for tonight in the
TAFs.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wed...Periods of sub-VFR conditions are possible
Thursday and Friday as scattered to widespread showers and
thunderstorms move through the area associated with a cold
front. Dry high pressure builds in this weekend, leading to
mostly clear skies and continued VFR conditions.

&&

.MARINE...
SHORT TERM /through Wednesday night/...
As of 415 AM Wed...Bermuda high begins to lose its grip across
the FA as a cold front approaches the region from the Midwest.
Decent pressure gradient between the two entities will provide a
persistent SW flow 10-15 kts in the morning, inc to 15-20 kts
in the aftn. A few gusts up to 25 kts will be possible once
again across the Pamlico by the aftn. Line of storms could the
push in from the north across the FA this evening, providing
brief periods of locally stronger winds in tstorms, but leaving
behind more stable air and more relaxed winds 10-15 kts gusting
to 20 kts. Seas will build from 3-4 ft in the morning to 3-5 ft
by the aftn.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wed...Strong SW flow will continue through
Thursday, with winds becoming 15-20 kts with some gusts to 25
kts. Brief Small craft conditions are possible, but the marginal
nature of this event should preclude the issuance of any
advisories. A cold front will cross the waters Friday morning
with winds turning to the N at 10-15 kts. Northerly winds then
persist through the weekend at around 10-15 kts. Seas will be
3-5 ft through Friday morning, and then subside slightly to 2-4
ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...SGK
AVIATION...SGK/ML
MARINE...SGK/ML
Hazardous weather outlook, Aug 10, 4:32 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
432 AM EDT Wed Aug 10 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-203-110845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
432 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-110845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
432 AM EDT Wed Aug 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:58 PM EDTSpecial Marine WarningMHX47 min
Aug 10, 6:16 PM EDTSpecial Weather StatementMHXWashington29 min
Aug 10, 6:26 PM EDTSpecial Marine WarningMHX64 min
Aug 10, 6:38 PM EDTSpecial Marine WarningMHX52 min
Aug 10, 6:46 PM EDTSpecial Weather StatementMHXTyrrell, Washington44 min
Aug 10, 7:18 PM EDTSpecial Marine WarningMHX42 min
Aug 10, 7:22 PM EDTSpecial Marine WarningMHX68 min
Aug 10, 7:58 PM EDTSpecial Marine WarningMHX32 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.